Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 38, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Sep 13, 2004, 12:56 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2004, 12:56 PM CDT (17:56 UTC)
- Expired
- Sep 13, 2004, 4:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 113 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 131757
FFWHUN
ALC033-077-132100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1256 PM CDT MON SEP 13 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAUDERDALE COUNTY IN NORTHWEST ALABAMA
COLBERT COUNTY IN NORTHWEST ALABAMA
* UNTIL 400 PM CDT
* AT 1256 PM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL OVER THE LAUDERDALE AND COLBERT COUNTY
LINE...JUST NORTHEAST OF CHEROKEE. RADAR ESTIMATES BETWEEN TWO AND
THREE INCHES OF RAIN HAVE FALLEN OVER THIS AREA SINCE NOON. AN
ADDITIONAL ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE IN THIS AREA.
* SOME LOCATIONS AFFECTED INCLUDE...
CHEROKEE...MOUNT HESTER AND LOCATIONS IMMEDIATELY ALONG THE
TENNESSEE RIVER.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3489 8810 3490 8804 3490 8798 3498 8799
3497 8754 3483 8754 3479 8743 3476 8742
3465 8746 3465 8749 3457 8753 3458 8814
$$
PB2 follow-up statements
000 WGUS74 KHUN 131922 FFSHUN ALC033-077-132100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 220 PM CDT MON SEP 13 2004 ...A FLASH FLOOD WARNING CONTINUES FOR LAUDERDALE AND COLBERT COUNTIES UNTIL 400 PM CDT... AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS COLBERT COUNTY. THIS AREA OF RAIN WILL MOVE NORTH AND AFFECT PORTIONS OF COLBERT AND LAUDERDALE COUNTIES THROUGH THE AFTERNOON. ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH WILL BE POSSIBLE ACROSS THE AREA. SOME LOCATIONS AFFECTED THROUGH 400 PM CDT INCLUDE...CHEROKEE...RIVERTON...SMITHSONIA...FLORENCE AND OAKLAND. MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE FLOOD. REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN HUNTSVILLE. STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. LAT...LON 3497 8781 3459 8781 3459 8827 3497 8828 $$ PB
000 WGUS74 KHUN 132051 FFSHUN ALC033-077-132115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 355 PM CDT MON SEP 13 2004 ...FLASH FLOOD WARNINGS HAVE EXPIRED FOR LAUDERDALE AND COLBERT COUNTIES... THE HEAVY RAIN HAS ENDED ACROSS LAUDERDALE AND COLBERT COUNTIES...WITH ONLY SCATTERED SHOWERS AROUND THE 2 COUNTIES. PHONE CALLS MADE TO ROAD DEPARTMENTS AND LAW ENFORCEMENT REVEAL NO FLOODING..AND MOST OF THE HEAVY RUNOFF HAS ENDED. THEREFORE THE 2 FLASH FLOOD WARNINGS HAVE EXPIRED. THERE WILL STILL BE SOME SCATTERED SHOWERS TONIGHT...BUT WE ARE NOT EXPECTING HEAVY RAIN TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. LAT...LON 3497 8781 3459 8781 3459 8827 3497 8828 $$ JDG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 9:55 AM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Sep 13, 9:55 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 955 AM CDT MON SEP 13 2004 .UPDATE... WEAK SHOWERS ACROSS EASTERN PORTIONS OF THE AREA ARE SLOWLY BEGINNING TO LIFT OUT. ANOTHER AREA OF SHRA/TSRA LOCATED ACROSS NORTH MS HAVE SHOWN VERY LITTLE MOVEMENT TO THE EAST THUS FAR. UPPER LOW CONTINUES TO SPIN ALONG MS/TN/AL BORDER AND IS RESPONSIBLE FOR CONVECTION THIS MORNING. VERY HARD TO PICK OUT ANY SIGNIFICANT SFC FEATURES WITH WINDS GENERALLY OUT OF THE EAST. HIGHEST MOISTURE REMAINS ACROSS EASTERN MS WITH SLIGHTLY DRIER AIR ACROSS EASTERN COUNTIES. MAIN CONCERN FOR UPDATE WILL CENTER ON THUNDER CHANCES OVER AREA. UPPER LOW WILL MEANDER ACROSS THE TENNESSEE VALLEY THIS AFTERNOON ALONG WITH ASSOC COLD POOL. MOISTURE AXIS AND GREATEST INSTABILITY WILL REMAIN OVER WESTERN AREAS. WITH UPPER LOW IN VICINITY CANNOT RULE OUT SHOWERS/STORMS DEVELOPING THIS AFTERNOON AND WILL KEEP POPS IN ACROSS THE ENTIRE AREA. WILL MONITOR RADAR TRENDS FOR NEXT HOUR TO ASSESS WHETHER SCATTERED POPS APPEAR WARRANTED. WILL UPDATE ZONES TO TWEAK WORDING...WITH ONLY MINOR CHANGES ANTICIPATED ATTM. LOOKING AHEAD...HURRICANE IVAN CONTINUES AT CAT 5 STRENGTH AND IS SLOWLY MAKING HEADWAY TOWARD THE YUCATAN CHANNEL. LATEST TRACK FROM TPC AS OF 15Z HAS IVAN MAKING LANDFALL NEAR AL/FL BORDER AND MOVING NORTHEAST ACROSS ALABAMA ON THURSDAY. STAY TUNED FOR UPDATED STATEMENTS REGARDING THE PROGRESS OF HURRICANE IVAN. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && PB
Hazardous weather outlook, Sep 13, 5:00 AM CDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CDT MON SEP 13 2004 ALZ001>010-016-TNZ076-096-097-131800- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 500 AM CDT MON SEP 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(TODAY AND TONIGHT)... A LOW PRESSURE CENTER ALOFT OVER NORTHWEST ALABAMA...MOVING SLOWLY EAST...WILL PRODUCE SCATTERED SHOWERS OVER THE AREA THROUGH MID MORNING. THEN THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SINCE HIGH PRESSURE ALOFT WILL MOVE IN BEHIND THE UPPER LOW TONIGHT...IT WILL BE DRY ON TUESDAY. THEN CHANCES OF SHOWERS AND THUNDERSTORMS WILL RETURN WEDNESDAY AND THURSDAY...AS THE EFFECTS OF HURRICANE IVAN DRAW CLOSER. THE CURRENT FORECAST FOR FRIDAY AND THE WEEKEND IS DRY. HOWEVER...SINCE AN EXACT TRACK AND SPEED FOR THE HURRICANE IS UNCERTAIN AT THIS TIME...THE FORECAST BEYOND THURSDAY HAS LOW CONFIDENCE. STAY TUNED FOR FUTURE STATEMENTS REGARDING HURRICANE IVAN. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. SCHAUB
In the hours before
Special weather statement, Sep 13, 12:41 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1241 PM CDT MON SEP 13 2004 ALZ001-002-131830- COLBERT-LAUDERDALE- 1241 PM CDT MON SEP 13 2004 ...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM OVER COLBERT AND LAUDERDALE COUNTIES... A STRONG THUNDERSTORM LOCATED NORTHEAST OF CHEROKEE ALONG THE TENNESSEE RIVER WILL LIKELY REMAIN STATIONARY OVER THE AREA THROUGH 1 PM. HEAVY DOWNPOURS CAN BE EXPECTED IN THE VICINITY OF SMITHSONIA. AMOUNTS OF UP TO ONE INCH PER HOUR CAN BE EXPECTED WITH THIS STORM. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE WHERE THE STORM REMAINS STATIONARY. NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES...ALONG WITH PEA SIZE HAIL AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE THROUGH 130 PM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS. TAKE COVER UNTIL THE STORM HAS PASSED. PB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 9:42 PM CDT | Flash Flood Warning | HUN | Lauderdale | 3 hr |
| Sep 13, 1:01 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 44 min |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.